Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The spaces of functions of finite upper $ p$-variation

Author: Robert R. Nelson
Journal: Trans. Amer. Math. Soc. 253 (1979), 171-190
MSC: Primary 46E30; Secondary 28B05
MathSciNet review: 536941
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let y be a Banach space, $ 1\, \leqslant \,p\, < \,\infty $, and $ {U_p}$ be the semi-normed space of Y-valued Bochner measurable functions of a real variable which have finite upper p-variation. Let $ {\tilde U_p}$ be the space of $ {U_p}$-equivalence classes. An averaging operator is defined with the aid of the theory of helixes in Banach spaces, which enables us to show that the spaces $ {\tilde U_p}$ are Banach spaces, to characterize their members, and to show that they are isometrically isomorphic to Banach spaces of Y-valued measures with bounded p-variation.

References [Enhancements On Off] (What's this?)

  • [1] R. P. Boas, Jr., Functions which are odd about several points, Nieuw Arch. Wisk. 1 (1953), 27-32. MR 0054836 (14:987e)
  • [2] P. L. Butzer and H. Berens, Semi-groups of operators and approximation, Springer-Verlag, Berlin, 1967. MR 0230022 (37:5588)
  • [3] J. Diestel and J. J. Uhl, Jr., The Radon-Nikodym Theorem for Banach space valued measures, Rocky Mountain J. Math. 6 (1976), 1-46. MR 0399852 (53:3694)
  • [4] N. Dunford and J. T. Schwartz, Linear operators. I, Interscience, New York, 1958.
  • [5] G. H. Hardy and J. E. Littlewood, Some properties of fractional integrals. I, Math. Z. 27 (1928), 565-606. MR 1544927
  • [6] E. Hille and R. S. Phillips, Functional analysis and semi-groups, Amer. Math. Soc. Colloq. Publ., no. 31, Amer. Math. Soc., Providence, R. I., 1957. MR 0089373 (19:664d)
  • [7] S. Leader, The theory of $ {L^p}$-spaces for finitely additive set functions, Ann. of Math. (2) 58 (1953), 528-543. MR 0058126 (15:326b)
  • [8] J. K. Lee, The completeness of the class of functions of bounded upper p-variation, $ 1\, < \,p\, < \,\infty $, Notices Amer. Math. Soc. 17 (1970), 1057. Abstract #681-B5.
  • [9] P. Masani, On helixes in Banach spaces, Sankyhā Ser. A 38 (1976), 1-27. MR 0471051 (57:10792)
  • [10] -, Measurability and Pettis integration in Hilbert spaces, J. Reine Angew. Math. 279 (1978), 92-135. MR 0463394 (57:3346)
  • [11] J. J. Uhl, Jr., Orlicz spaces of finitely additive set functions, Studia Math. 29 (1967), 19-58. MR 0226395 (37:1985)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46E30, 28B05

Retrieve articles in all journals with MSC: 46E30, 28B05

Additional Information

Keywords: Upper p-variation, average vector, helixes in Banach spaces, translation operators, Lebesgue-Bochner integral, chordal length function, absolutely continuous function, bounded variation
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society